Skip to content
My WebMD Sign In, Sign Up
Side effects of statins
avatar
keysdeb posted:
All my life I've been at a healthy weight and able to regulate a few pounds with ease. I don't eat red meat, don't snack between meals never drink sodas and rearely eat sweets. I am very active 59 yo female, swim aerobics, bike, snorkel, scuba dive and kayak. However, the muscle soarness every day is a challenge. I need an extra day to recover from physical exercise and I never seem to get past the soreness. My weight shot up 10 pounds when my doctor recently prescribed a new drug, liptor with an increased dosage of 40mg. Honestly, one day I got on the scale and there was an extra ten pounds. I'm only 5 feet and those extra pounds make me feel awful. My doctor says, that's just the way it is with age. Should I really have to go through the rest of my life feeling each morning like a truck hit me and not being able to control my weight? So frustrating!!
Reply
 
avatar
billh99 responded:
It is really hard tell those small changes as we age with possible side effects.

It is not clear, but it sounds like where on a different statin and/or dose before.

And you did not indicate what your cholesterol levels are, nor what other risk factors that you have including a family history.

Two things that have some possible relationship between statins and muscle soreness is vit D levels and CO-Q10.

With outdoor activities like your list that is not likely unless you over do the sunscreen. But if you are dark complexion and in the more northern areas you might.

So you might want to get a blood test for vit D.

And if your cholesterol is not "sky high" and you don't have a load of risk factors talk to your doctor about stopping the statin for 1-2 months.

Then start of co-q10 and vit D suppliments, if needed.

Then restart the statins and see if the soreness if related.

In some cases doctors will prescribe a minimum dose of statin and only every other day for people that have a hard time with statin. That apparently has some protective value, but not as much as the normal dosage levels.

Remember with EVERYTHING (and that includes things like food, exercise, etc) there is a trade off between risk and benefits.

And you are the one that needs to make that final decision. But try and work with your doctor to find the risk/benefit that you can live with.
 
avatar
CHRISTINENEALE responded:
Statins make me ache all over as well. I am a pianist and when I wake up in the morning my hands are nearly unusable. I am not going to continue taking statins. I will change my diet as much as necessary to enable me to be drug free. I hear TOO many bad reports about the long term effects of taking statins, and know several people who are chronically sore, and have muscle wasting - that is NOT acceptable to me.
 
avatar
iride6606 replied to CHRISTINENEALE's response:
Really, the new data suggests there are very few long term affects from statins and serious side effects are extremely rare. In fact, they are finding more benefits to statin use seemingly any day. But, if they don't work for you, it's up to you to continue but you should never stop a med with telling your doctor.
 
avatar
Servicetoothers responded:
If you are having that kind of soreness, then ten pounds of weight gain is the least of your worries. PLEASE do not let happen to you what happened to me. Go to your doctor ASAP and tell him about the soreness. Statins almost destroyed my legs and I don't want the same thing to happen to you. I waited too long to get off the statins and my legs have never been the same since. I just thought the pains and fatigue were due to exercise; they were due to statins. Good luck!!!
 
avatar
OldTex1931 responded:
I had a problem with a high dosed lovestatin. I had taken it for years, then started having soreness in some muscles. That went away after several months of heat treatments and lots of rest. Much later I started with pain in feet and shoulder. It then continues up calf muscle, back and shoulders. The pain was in several muscles but mostly in my tendons. My PCP did blood test which indicated I could have RA. I saw a specialist who said I did not have RA but suggested I stop the statin for a month. She also said I should do some stretching exercises as my calf tendons were very tight (short) I quit the statin and started feeling better. I stayed off the statin and my PCP said he would not try another. It took about a year before I recovered enough to feel almost normal. I now take a brisk walk each morning and am taking CoQ10 and Vit D. I feel much better and have lost about 10 pounds without even trying. I'm drinking 2 cups of decaf green tea a day and that may be responsible for the weight loss. My weight seems to be constant now. BTW, I'm 80 years old and happy to be free of all the pain.
 
avatar
iride6606 replied to Servicetoothers's response:
So how did they determine it was due to a statin? I take them and have no issues. What did they test to say it was statins and rule out everything else?
 
avatar
HawaiiMac replied to iride6606's response:
If you are fit and healthy, why the statins to begin with? You obviously are not disclosing the full and complete sory!
 
avatar
bobby75703 replied to HawaiiMac's response:
Good question HawaiiMac. I believe the reason for prescribing statins to healthy people is this. $$$$$$$$.
 
avatar
iride6606 replied to bobby75703's response:
Can't that acusation be made about anything?
 
avatar
bobby75703 replied to iride6606's response:
No. There are legitimate products in this world, sold for legitimate reasons, that deliver legitimate benefits to the customer.

However its not unusual in this world for a company to try to sell their product to someone that doesn't really need it in order to improve their bottom line. $$$$$

I see that in the home repair business targeting the elderly, and I have seen it in the auto repair business selling unneeded repairs.

But Statins takes the first place trophy for selling healthy folks something they don't need. People buy on perception, and I am amazed how a good salesman can sell an Eskimo a refrigerator.
 
avatar
iride6606 replied to bobby75703's response:
Why do you feel statins are not legitimate? I'm guessing many of us here take statins and this type of statement is obviously meant to cause doubt. Is your position that many of the people that take statins are not capable to understand the risks as explained by the companies that make them?

I would be interested in seeing any data to back up the supposition that these are over prescribed. I have read many papers on the subject of over prescribing of many drugs, not just statins as the main areas that I am assigned to do research in are economics, business and politics so I have seen this argument many times. To know your supposition is correct you would have to show why doctors would participate in this and it seems that on the scale you are speaking of, that would be almost impossible to cover up. The one thing I can say for sure on this subject after much study of the pharmaceutical industry and it's impact on the economy is that there is nothing to prove any wrong doing on their part. I wish it were there, I could publish a paper.
 
avatar
bobby75703 replied to iride6606's response:
"Why do you feel statins are not legitimate?"


* Absurdly high NNT scores.
* Decline rate in Heart disease pre and post statins unchanged.
* Jupiter Study smoke and mirrors.
* Industry funded studies.
* Cozy relationships between Drug Company / Physicians.
* The drug's widespread damaging side effects.
* Market Medicine.
* Inducing a metabolic deficiency of the Mevalonate pathway has never been shown to prevent heart disease, heart attacks , or strokes.


"To know your supposition is correct you would have to show why doctors would participate in this"


Money buys loyalty, and payments to Physicians from Big Pharma is no longer hidden under the table. I can think of one physician in particular who has swallowed the Kool-Aid and promotes Statins. Meanwhile he has an impressive financial relationship with Statin manufacturers.


"The one thing I can say for sure on this subject after much study of the pharmaceutical industry and it's impact on the economy is that there is nothing to prove any wrong doing on their part."


Try looking at the pharmaceutical industries record of convictions by the Justice Dept for illegal marketing practices and the billions of dollars in fines imposed for their crimes. Record fines are being imposed against them.


Good night.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Vit D reduces muscle pain from Statin
While the data is still mixed there is an indication that many people who get Myalgia (muscle pain) while on a statin suffer from low ... More
Was this Helpful?
1 of 2 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.